Overdosage of Carisoprodol produces CNS depression, and in severe cases coma. Shock, respiratory depression, seizures and death have also been reported rarely. The following signs and symptoms may be associated with Carisoprodol overdosage: horizontal and vertical nystagmus, blurred vision, mydriasis, mild tachycardia and hypotension, respiratory depression, euphoria, CNS stimulation, muscular incoordination, and/or rigidity, confusion, headache, hallucinations, and dystonic reactions. The effects of an overdosage of Carisoprodol and alcohol or other CNS depressants or psychotropic agents can be additive even when one of the drugs has been taken in the usual recommended dosage. Fatal accidental and non-accidental overdoses have been reported alone or in combination with alcohol or psychotropic drugs. Return to top
Basic life support measures should be instituted as dictated by the clinical presentation. Induced emesis is not recommended due to the risk of CNS and respiratory depression. Gastric lavage should be considered soon after ingestion (usually within 1 hour.) In cases of severe CNS depression, airway protective reflexes may be compromised. In such cases, tracheal intubation should be considered for airway protection and respiratory support. Circulatory support should be administered with volume infusion and pressor agents as indicated. Seizures should be treated with a benzodiazepine IV and may be followed with phenobarbital if seizures recur. Return to top
Carisoprodol is metabolized in the liver and excreted by the kidney. The following types of treatment have been used successfully with the related drug meprobamate: activated charcoal (oral or via nasogastric tube), forced diuresis, peritoneal dialysis, and hemodialysis (Carisoprodol is dialyzable). Careful monitoring of urinary output is necessary and caution should be taken to avoid overhydration. Observe for possible relapse due to incomplete gastric emptying and delayed absorption. Carisorprodol can be measured in biological fluids by gas chromatography (Douglas, J.F.et al.: J Pharm Sci 58:145, 1969).
For more information on the management of overdose or unintentional ingestion, contact a Poison Control Center. Return to top
Adapted from the FDA Package Insert.
There is no pharmaceutical or device industry support for this site and we need your viewer supported Donations | Editorial Board | Governance | Licensing | Disclaimers | Avoid Plagiarism | Policies